zbMATH — the first resource for mathematics

Examples
Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

Operators
a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
Fields
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
The nonnegative inverse eigenvalue problem from the coefficients of the characteristic polynomial. EBL digraphs. (English) Zbl 1136.15007
The nonnegative inverse eigenvalue problem (NIEP) is defined as follows: “Given a family of complex numbers $\sigma=\{\lambda_1, \lambda_2, \dots, \lambda_n\}$, find the necessary and sufficient conditions for the existence of a nonnegative matrix $A$ of order $n$ with spectrum $\sigma$”. The NIEP is trivial for $n\leq 2$. For the case $n=3$, and the case $n=4$ when the spectrum $\sigma$ is real, {\it R. Loewy} and {\it D. London} [“A note on an inverse problem for nonnegative matrices”, Linear Multilinear Algebra 6, 83--90 (1978; Zbl 0376.15006)] solved the NIEP. In the article under review, the authors notice a nonnegative matrix as the adjacency matrix of a weighted digraph. They concentrate on the coefficients of its characteristic polynomial instead of focusing directly on its spectrum. Thus, the NIEP that they consider can be described as follows: “Given real numbers $k_1, k_2, \dots, k_n$, find necessary and sufficient conditions for the existence of a nonnegative matrix $A$ of order $n$ with characteristic polynomial $x^n+k_1x^{n-1}+k_2x^{n-2}+\cdots+k_n$”. The coefficients of the characteristic polynomial are closely related to the cyclic structure of the weighted digraph with adjacency matrix $A$. They introduce a special type of digraph structure and they call it EBL. Through presenting certain results, they demonstrate the interest of EBL structures. Then, they completely solve the NIEP from the coefficients of the characteristic polynomial for $n=4$. At the end, they solve a special case of the NIEP for $n\leq 2p+1$ with $k_1=k_2=\ldots=k_{p-1}=0$ and $p\geq 2$. Also, the referee of this article mentions the NIEP for $n=4$ has been studied by {\it M. E. Meehan} in her Ph.D. thesis [Some results on matrix spectra, Ph.D. thesis, National University of Ireland Dublin (1998)] with a different approach from the one in this article.

MSC:
15A18Eigenvalues, singular values, and eigenvectors
15A29Inverse problems in matrix theory
15B48Positive matrices and their generalizations; cones of matrices
05C50Graphs and linear algebra
15A21Canonical forms, reductions, classification
05C20Directed graphs (digraphs), tournaments
WorldCat.org
Full Text: DOI
References:
[1] Berman, A.; Plemmons, R. J.: Nonnegative matrices in the mathematical sciences. (1994) · Zbl 0815.15016
[2] Borobia, A.: On the nonnegative eigenvalue problem. Linear algebra appl. 223 -- 224, 131-140 (1995) · Zbl 0831.15014
[3] Borobia, A.; Moro, J.; Soto, R.: Negativity compensation in nonnegative inverse eigenvalue problem. Linear algebra appl. 393, 73-89 (2004) · Zbl 1079.15503
[4] Boyle, M.; Handelman, D.: The spectra of nonnegative matrices via symbolic dynamics. Ann. math. 133, No. 2, 249-316 (1991) · Zbl 0735.15005
[5] Cvetković, D. M.; Doob, M.; Sachs, H.: Spectra of graphs. (1995) · Zbl 0824.05046
[6] Friedland, S.: On an inverse problem for nonnegative and eventually nonnegative matrices. Israel J. Math. 29, 43-60 (1978) · Zbl 0407.15015
[7] Holtz, O.: M-matrices satisfy Newton’s inequalities. Proc. amer. Math. soc. 133, No. 3, 711-717 (2005) · Zbl 1067.15018
[8] Johnson, C. R.: Row stochastic matrices similar to doubly stochastic matrices. Linear and multilinear algebra 10, 113-130 (1981) · Zbl 0455.15019
[9] Kellogg, R. B.: Matrices similar to a positive or essentially positive matrix. Linear algebra appl. 4, 191-204 (1971) · Zbl 0215.37504
[10] Laffey, T. J.; Meehan, E.: A refinement of an inequality of Johnson, loewy and London on nonnegative matrices and some applications. Electron. J. Linear algebra 3, 119-128 (1998) · Zbl 0907.15013
[11] Laffey, T. J.; Meehan, E.: A characterization of trace zero nonnegative $5\times 5$ matrices. Linear algebra appl. 302 -- 303, 295-302 (1999) · Zbl 0946.15008
[12] Loewy, R.; London, D.: A note on the inverse eigenvalue problems for nonnegative matrices. Linear and multilinear algebra 6, 83-90 (1978) · Zbl 0376.15006
[13] M.E. Meehan, Some results on matrix spectra, Ph.D. thesis, National University of Ireland Dublin, 1998.
[14] Perfect, H.; Mirsky, L.: Spectral properties of doubly stochastic matrices. Monatsh. math. 69, 35-57 (1965) · Zbl 0142.00302
[15] Reams, R.: An inequality for nonnegative matrices and inverse eigenvalue problem. Linear and multilinear algebra 41, 367-375 (1996) · Zbl 0887.15015
[16] Rojo, O.; Soto, R. L.: Existence and construction of nonnegative matrices with complex spectrum. Linear algebra appl. 368, 53-69 (2003) · Zbl 1031.15017
[17] Salzmann, F.: A note on the eigenvalues of nonnegative matrices. Linear algebra appl. 5, 329-338 (1972) · Zbl 0255.15009
[18] Soto, R. L.: Existence and construction of nonnegative matrices with prescribed spectrum. Linear algebra appl. 369, 169-184 (2003) · Zbl 1031.15018
[19] Soto, R.; Borobia, A.; Moro, J.: On the comparison of some realizability criteria for the real nonnegative inverse eigenvalue problem. Linear algebra appl. 396, 223-241 (2005) · Zbl 1086.15010
[20] Wuwen, Guo: Eigenvalues of nonnegative matrices. Linear algebra appl. 266, 261-270 (1997) · Zbl 0903.15003